Fatigue (again!) what does it mean?: After PMR... - PMRGCAuk

PMRGCAuk

14,974 members27,327 posts

Fatigue (again!) what does it mean?

Sharitone profile image

After PMR diagnosis last MArch, 15, up to 25 mg pred, then a few attempts to reduce that always failed by 12.5mg, Probable GCA diagnosed this March, 60 mg pred, and now down to 20mg - while I was getting slightly less fatigued, it is now getting worse. It's an effort to stay standing up (btw, who are these people who can mange to exercise?). Admittedly, I did have to do a few things last week, but not that physical. Have also been on Methotrexate for 2 months. In anyone's experience, is this likely to be the beginning of a flare? Or is it just a case of waiting for it to pass? Don't be jealous, but I am not currently stiff! Thanks

18 Replies
DorsetLady profile image
DorsetLadyPMRGCAuk volunteer

Can’t comment on the MTX side effects, but plenty will or look at FAQs ….maybe be 20mg is a bit low, especially if you had a busy week….

Even with MTX, which is only a steroid sparer, you still need to be reducing Pred sensibly…and whilst it’s relatively easy on the much higher doses, it does become more difficult as you get lower….not sure what you have been reducing by…10mg or 5mg a time I’m guessing…

Now it needs to be smaller - From 25mg I dropped 2.5mg until 15mg, then 1mg down to 7mg, then 0.5mg a time.

As to whether it’s a flare or not, have a read of this, it explains difference between steroid withdrawal & flares -

healthunlocked.com/pmrgcauk...

Sharitone profile image
Sharitone in reply to DorsetLady

Was told to do 25mg-20mg-17.5-15-12.5-10, every 4 weeks. It's nearly 4 weeks since last reduction, so maybe it is the mtx that is flattening me! Thanks.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to Sharitone

Could well be MTX - certainly has that effect on lots of people.

But keep on open mind on the reduction of Pred as well, just because told you to do it a certain way, it doesn't akways mean it suits you….just saying.

PMRpro profile image
PMRproAmbassador

Are you sure it isn't the methotrexate? I was stuck on somewhere in the range of 10mg and agreed to try mtx to see if it would help. The fatigue started after about 10 days - and steadily got worse for the following 3 weeks. By then I could only function for about the 10 hours before the next dose was due. I also had adverse effects that are usually blamed on pred - mtx can increase pred effects of all sorts, good and bad.

I had agreed with the rheumy to stop the mtx to attend an international meeting in S Korea - just as well I did, I'd never have made it. But it was some weeks before I felt really better.

Sharitone profile image
Sharitone in reply to PMRpro

I think it could be. It's so difficult to work out what is caused by the disease, what by the pred, and what by the mtx. And so difficult to get a medical opoinion.

PMRpro profile image
PMRproAmbassador in reply to Sharitone

The mtx is easy - you stop it for a few weeks. The effect of mtx persists until it is properly out of the body but I already noticed a difference in the first couple of weeks. I don't think pred causes as much fatigue as some people allege - but PMR certainly can if you don't pace.

Rachmaninov2 profile image
Rachmaninov2 in reply to PMRpro

I’ve just had to stop taking mtx because of possible side effects, do you know how long it takes to be completely out of the system? I suppose it can vary from person to person.

PMRpro profile image
PMRproAmbassador in reply to Rachmaninov2

The substance itself is gone in only a few days at rheumy doses which are low, But the anti-rheumatological effect does persist for a few weeks which is why stopping it for an op or antibiotics or whatever doesn't usually risk a flare of the disease.

Rachmaninov2 profile image
Rachmaninov2 in reply to PMRpro

Many thanks PMRpro that’s very helpful.

Let’s celebrate the absence of stiffness! I am also in the twilight world of extreme fatigue and am getting cheesed off with it, to be frank. I hope it goes as mysteriously as it came.

Me too, Jane, finally said, the heck (aren't I nice) with it. About 1 pm, I crawl into bed...no alarm and have been sleeping for at least three hours. At least I'm not as frustrated as if I am awake ...exhausted...and nonproductive!! My 'productivity' is pretty limited to painting...and I don't even have the physical or mental energy for that. (I can always talk, though)💖I'd love to think it is a phase~~~

Stuff being productive! ( see I’m nice too). I’ve been painting too. My garden is full of gold finches, babies and parents. So sweet, right outside my window - so them and elephants for my African style spare room. Husband and son doing the walls.🐘🦜. 💖

I would be suspicious of the MTX. It absolutely floored me to the point I couldn't function. This started 5 weeks in and by the 9th weekly injection I had had enough.

I would discuss with Rheumatology.

Thanks, I think you may have a point!

I was diagnosed 18 months ago and have been on a standard regimen of Prednisolone, now very slow tapering and down to 4mg. Methotrexate has never been mentioned.

Throughout this whole period I have experienced fatigue and lethargy on a daily basis: I thought it was normal. It's worse if I do too much, after which I rest for a day or two. I wait to see what happens as the taper continues: only another 16 months to go provided no flares.

Mrs Wuntoo says it's because I'm 82 😀

4mg sounds good. You're an inspiration!

Hello Sharitone, I can only relate my own experience, I was diagnosed with PMR about two years ago, I could neither dress or even feed myself when at its worst. Put on 20mg pred I saw little improvement for a couple of weeks. 20mg weekly of MTX was added to it, it took about three months before seeing much improvement while I gradually reduced the pred. I am still on the 20mg MTX but only 2mg pred and I now feel pretty good, I stayed as active as possible throughout and never had any side effects from the MTX. Maybe I have just been lucky, keep smiling.

Sharitone profile image
Sharitone in reply to Mollbhan

Thank you: that's useful to know😀

You may also like...